[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
June 1999

Delayed Appearance of Livedo Reticularis in 3 Cases With a Cholesterol Embolism

Author Affiliations

Not Available

Arch Dermatol. 1999;135(6):725-726. doi:10-1001/pubs.Arch Dermatol.-ISSN-0003-987x-135-6-dlt0699

A cholesterol embolism is a serious complication that occurs within hours or days after vascular procedures, including cardiac catheterization and angiography. We describe 3 patients who developed clinical symptoms from 5 to 16 weeks after undergoing vascular procedures.

A 63-year-old man with an abdominal aortic aneurysm had a history of hypertension, hyperlipidemia, ischemic heart disease, cerebral infarction, and a long history of smoking and drinking alcohol. The patient underwent surgery consisting of a resection of his abdominal aortic aneurysm followed by a reconstruction 18 days after undergoing a routine angiography. The levels of serum urea nitrogen and creatinine both increased immediately after the angiography. He developed livedo reticularis and painful purpura on the distal extremities 5 weeks after the angiography, and he was then diagnosed as having acute renal failure. A urinalysis revealed proteinuria and hematuria, and a funduscopy visualized retinal embolism. Other laboratory abnormalities are shown in Table 1. A skin biopsy specimen from the livedo demonstrated cholesterol clefts within the small arteries.

First Page Preview View Large
First page PDF preview
First page PDF preview
×